Michigan, 2012

Hail and Damaging Winds in Michigan, July 30, 2012

July 30, 2012 · NWS MQT · 7 events in 4 counties and zones

A cold front moving across the region generated severe thunderstorms over portions of central Upper Michigan in the afternoon of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front moving across the region generated severe thunderstorms over portions of central Upper Michigan in the afternoon of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 30, 3:19 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 30, 3:19 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
419 PM EDT MON JUL 30 2012

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 417 PM EDT MON JUL 30 2012

UPPER AIR PATTERN CONSISTS OF A 500 MB RIDGE IN THE SOUTHERN PLAINS
INTO THE CANADIAN ROCKIES WITH A TROUGH IN THE PACIFIC NW AND
TROUGHING IN THE ERN 1/3 OF THE U.S. THERE IS ALSO A SHORTWAVE
TROUGH AFFECTING THE UPPER GREAT LAKES WHICH WILL CONTINUE TO BRING
SCATTERED PCPN TO THE AREA INTO TONIGHT. THE SHORTWAVE WILL CONTINUE
TO HEAD EAST TONIGHT AND INTO THE LOWER GREAT LAKES FOR TUE.

NAM TAKES THE DEEPER MOISTURE AND THE 850-500 MB Q-VECTOR
CONVERGENCE AND MOVES IT OUT OF THE CWA TONIGHT. GFS DOES THE SAME
THING AS WELL. QUIET AND DRY WEATHER FOR TUESDAY. UNTIL
THEN...CONVECTION WILL MOVE OUT TONIGHT WITH THE COLD FRONT AND BE
REPLACED BY DRIER AIR. THERE WILL ALSO BE SOME PATCHY FOG AFTER
MIDNIGHT AS LOW LEVELS REMAIN MOIST. COULD EVEN BE SOME UPSLOPE FOG
AND LOW CLOUDS UPSTREAM FROM LAKE SUPERIOR AS NORTH WINDS MOVE
ACROSS THE LAKE AND THESE AREAS WILL BE THE LAST TO CLEAR OUT ON
TUESDAY. DID MAKE MAKE TOO MANY CHANGES TO THE GOING TEMPERATURES OR
THE FORECAST.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 417 PM EDT MON JUL 30 2012

MEDIUM RANGE GUIDANCE IS IN OVERALL GOOD AGREEMENT ON THE BIG
PICTURE OVER THE NEXT 7 DAYS. RIDGE CURRENTLY EXTENDING FROM THE SRN
PLAINS TO THE CANADIAN ROCKIES CONTINUES TO HOLD A PERSISTENT HOT
AIR MASS OVER THE PLAINS...ANCHORED UNDER AN ANTICYCLONE OVER NW TX.
DURING THE WEEK...THE RIDGE WILL GET SUPPRESSED BY SHORTWAVES
RUNNING ALONG THE VCNTY OF THE U.S./CANADIAN BORDER. THERE ARE SOME
INDICATIONS RIDGE WILL THEN REAMPLIFY EARLY NEXT WEEK. ONE OF THE
MORE DEFINED SHORTWAVES WILL PASS THRU THE UPPER LAKES IN THE
MIDWEEK TIME FRAME. A STRONGER WAVE...POSSIBLY A CLOSED MIDLEVEL
LOW...WILL ARRIVE THIS WEEKEND. THESE TWO WAVES WILL OFFER THE MAIN
PCPN CHANCES OVER THE NEXT 7 DAYS. THERE WILL BE A THREAT OF SVR
STORMS IF SUFFICIENT INSTABILITY IS PRESENT WITH EITHER WAVE SINCE
FCST AREA WILL FALL UNDER OR NEAR STRONGER WESTERLY FLOW ALOFT.
WITH 2 MAIN SHORTWAVES AFFECTING THE AREA...TEMPS WILL SHOW SOME
VARIATION AS THERMAL RIDGE EXTENDING FROM THE PLAINS HOT AIR MASS
NOSES INTO THE UPPER LAKES AHEAD OF EACH WAVE...FOLLOWED BY A DAY OR
TWO OF MODEST COOLING IN THE WAKE OF EACH SYSTEM. OVERALL...TEMPS
WILL END UP ABOVE NORMAL FOR THIS 7 DAY PERIOD.

BEGINNING TUE NIGHT...SFC HIGH PRES WILL BE SHIFTING ACROSS THE
UPPER LAKES REGION. AS THE HIGH SLIPS TO THE SE OVERNIGHT...
DEVELOPING WAA REGIME COULD POSE A RISK OF LATE NIGHT SHRA/TSRA OVER
THE NW FCST AREA. SINCE THE NOSE OF THE WAA IS DIRECTED MOSTLY NW OF
LAKE SUPERIOR...WILL OPT FOR A DRY NIGHT ACROSS THE BOARD. WILL BE A
COMFORTABLE NIGHT WITH MINS IN THE 50S...EXCEPT LWR 60S NEAR LAKE
SUPERIOR.

WITH SHORTWAVE/HEIGHT FALLS AND ASSOCIATED SFC COLD FRONT MOVING
ACROSS THE UPPER LAKES WED/THU...CHANCE POPS FOR SHRA/TSRA ARE
WARRANTED. RECENT CONSENSUS TIMING SUGGESTS BEST CHC OF PCPN WILL BE
WED NIGHT WHICH IS NOT THE BEST TIME TO TAKE ADVANTAGE OF DIURNAL
MAX INSTABILITY. OF COURSE...WITH SYSTEM THIS FAR OUT IN MODEL
RUNS...COULD EASILY SEE TIMING SHIFT ENOUGH TO PROVIDE AN INCREASED
SVR POTENTIAL. THERMAL RIDGE PUSHING TOWARD THE UPPER LAKES AHEAD OF
THE WAVE WILL RESULT IN TEMPS RISING WELL INTO THE 80S TO POSSIBLY
LWR 90S AWAY FROM ANY LOCAL COOLING NEAR THE LAKES...WHICH SHOULD BE
CONFINED MOSTLY TO LAKE MICHIGAN. COLD FRONT CROSSING THE AREA EARLY
THU WILL MAKE FOR A TEMP TRANSITION DAY. WILL BE COOLER NW AND N
WHILE THE SCNTRL MAY STILL SEE TEMPS WELL INTO THE 80S.

SHOULD BE ABLE TO SNEAK IN A COOLER/MORE COMFORTABLE DAY FRI AS SFC
HIGH PRES NOSES S INTO THE UPPER LAKES BEHIND THE SHORTWAVE. HINTS
OF A WEAK SHORTWAVE PRECEEDING THE STRONGER SYSTEM APPROACHING FOR
THE WEEKEND MAKES A DRY FCST LESS CERTAIN FOR FRI. HOWEVER...SINCE
THE LOW/MID LEVELS SHOULD HAVE DRIED OUT IN THE WAKE OF THE COLD
FRONT PASSAGE ON THU...WILL OPT FOR A DRY DAY. TEMPS FRI SHOULD TOP
IN THE LWR/MID 70S NEAR LAKE SUPERIOR TO AROUND 80/LWR 80S SOUTH.

FAIRLY POTENT LOOKING SYSTEM ARRIVES OVER THE WEEKEND. WITH TIMING
FLUCTUATIONS...POTENTIALLY SIGNIFICANT...EXPECTED THIS FAR INTO
MODEL RUNS...DIFFICULT TO PIN DOWN PERIOD FOR HIGHEST POPS...THOUGH
IT CURRENTLY APPEARS SAT HAS BEST SHOT OF PCPN. FOR NOW...NOTHING
HIGHER THAN CHC POPS WILL BE UTILIZED. GIVEN STRENGTH OF THE MID
LEVEL SYSTEM...SHOULD BE A DECENT SHOT OF SVR STORMS IF THERE IS
SUFFICIENT INSTABILITY. TEMPS SHOULD REBOUND WELL INTO THE 80S AGAIN
SAT...POSSIBLY HIGHER...DEPENDING ON CLOUD COVER...THEN COOLER SUN
(MOSTLY 70S). COULD BE SOME CONVECTION SUN AS MIDLEVEL TROF PASSES
OVERHEAD.

THIS FCST CYCLE WILL ROUND OUT WITH A DRY DAY MON AS SFC HIGH PRES
RIDGE PASSES ACROSS THE AREA BEHIND THE WEEKEND SYSTEM. TEMPS WILL
RETURN TO AROUND 80/LWR 80S...LOCALLY COOLER ALONG THE LAKES.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 112 PM EDT MON JUL 30 2012

TOUGH FORECAST FOR THIS AFTERNOON WITH CONFIDENCE LOW IN HOW THE
CONVECTION WILL PLAY OUT THIS AFTERNOON AS A COLD FRONT MOVES
THROUGH. A DISTURBANCE AND ATTENDANT COLD FRONT WITH MOIST UNSTABLE
AIRMASS AT TIME OF PEAK DAYTIME HEATING WILL REDEVELOP SOME SHRA/TS
THIS AFTN AT SAW. SUSPECT THIS ACTIVITY WILL IMPACT MAINLY SAW AS
DRIER AIR WL BE MAKING ITS WAY INTO WRN UPR MI BY THE TIME PEAK
HEATING COMMENCES. SO INCLUDED SPECIFIC MENTION OF TS ONLY AT SAW.
FOLLOWING THE COLD FROPA...FAIRLY HUMID LLVL AIR WL LINGER. SO WITH
UPSLOPE NNW WIND DVLPG BEHIND THE FROPA...EXPECT LO CLDS/FOG/IFR
CONDITIONS AT ALL 3 SITES PER VARIOUS MOS FCST PRODUCTS TONIGHT. THE
LOW CLOUDS AND FOG WILL BURN OFF TUE MORNING AND CONDITIONS WILL
RETURN TO VFR.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 417 PM EDT MON JUL 30 2012

WINDS UP TO 20 KNOTS WILL CONTINUE TONIGHT INTO TUESDAY MORNING
BEHIND A COLD FRONT THAT WILL CONTINUE TO MOVE THROUGH LAKE SUPERIOR
TONIGHT. BEHIND THE COLD FRONT...WINDS WILL SHIFT TO THE NNW AS HIGH
PRESSURE SETS IN. WITH WATER TEMPERATURES VERY WARM...THE WIND WILL
GET TO THE SFC OF THE WATER AND ALLOW FOR CHOPPY WAVES TO DEVELOP
TONIGHT INTO TUESDAY ON THE GREAT LAKES. WINDS GET UP TO 20 KNOTS
AGAIN WED INTO THURSDAY AND COULD GET CHOPPY AGAIN THEN.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...07
LONG TERM...ROLFSON
AVIATION...07
MARINE...07
Hazardous weather outlook, Jul 30, 3:00 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
400 PM EDT MON JUL 30 2012

MIZ001>007-009>014-084-085-311200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
400 PM EDT MON JUL 30 2012 /300 PM CDT MON JUL 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS CENTRAL UPPER
MICHIGAN. SOME OF THE STORMS COULD PRODUCE PENNY SIZED HAIL AND WIND
GUSTS UP TO 58 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY
EVENING AND AGAIN FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT ANY REPORTS OF STRONG WINDS
OR HAIL.

LSZ162-240>251-263>267-311200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
400 PM EDT MON JUL 30 2012 /300 PM CDT MON JUL 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN LAKE SUPERIOR TONIGHT. THE
STRONGEST STORMS COULD PRODUCE SMALL HAIL AND WIND GUSTS UP TO 35
KNOTS DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ACROSS LAKE SUPERIOR WEDNESDAY THROUGH
THURSDAY...AND AGAIN FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT ANY REPORTS OF STRONG
WINDS OR HAIL.

LMZ221-248-250-311200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
400 PM EDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. THE STRONGEST STORMS COULD
PRODUCE PENNY SIZED HAIL AND WIND GUSTS UP TO 50 KNOTS DURING THE
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT ANY REPORTS OF STRONG
WINDS OR HAIL.

07

In the hours before

Special weather statement, Jul 30, 4:00 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
500 PM EDT MON JUL 30 2012

MIZ005-011>013-302145-
DELTA-DICKINSON-MARQUETTE-MENOMINEE-
400 PM CDT MON JUL 30 2012

...SIGNIFICANT WEATHER ALERT FOR DELTA...DICKINSON...MARQUETTE AND
MENOMINEE COUNTIES UNTIL 445 PM CDT/545 PM EDT/...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FOSTER CITY...OR 19 MILES NORTHEAST OF IRON
MOUNTAIN.  THIS STORM WAS MOVING EAST AT 35 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HARDWOOD...
  ARNOLD...
  WATSON...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MRD
Special weather statement, Jul 30, 4:07 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
507 PM EDT MON JUL 30 2012

MIZ006-302145-
ALGER-
507 PM EDT MON JUL 30 2012

...SIGNIFICANT WEATHER ALERT FOR ALGER COUNTY UNTIL 545 PM EDT...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES NORTHEAST OF MUNISING.  THIS STORM WAS
MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  KINGSTON LAKE...
  AU SABLE POINT...
  GRAND MARAIS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RJT

The radar

The Marquette radar (KMQT), 121 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Alger

When
July 30, 4:40 PM EST to 4:43 PM EST
Where
Alger County, Grand Marais
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.670, -85.980

Measured wind gust recorded by the Grand Marais Lighthouse observing station.

Heavy Rain, Luce

When
July 30, 5:10 PM EST to 6:10 PM EST
Where
Luce County, 1.43 mi W of Roberts Corners
Reported by
Public
Coordinates
46.300, -85.510

A one-hour rainfall total of 1.7 inches was reported four miles south of Newberry.

Hail, Delta

When
July 30, 5:15 PM EST to 5:18 PM EST
Where
Delta County, 2.37 mi NW of Chandler
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.870, -87.190

Pea to nickle sized hail and heavy rain were reported.

Hail, Delta

When
July 30, 5:18 PM EST to 5:21 PM EST
Where
Delta County, 0.48 mi W of Chandler
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.850, -87.160

Pea to nickle sized hail and heavy rain were reported.

Heavy Rain, Delta

When
July 30, 5:25 PM EST to 5:40 PM EST
Where
Delta County, 0.69 mi S of Gladstone
Reported by
Public
Coordinates
45.840, -87.020

Seven tenths of an inch of rain fell in just 15 minutes near Gladstone.

Hail, Delta

When
July 30, 5:30 PM EST to 5:33 PM EST
Where
Delta County, 0.69 mi S of Gladstone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.840, -87.020

The observer near Gladstone measured one inch diameter hail.

Thunderstorm Wind, Menominee

When
July 30, 4:55 PM CST to 4:58 PM CST
Where
Menominee County, 6.2 mi NW of Cedar River
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.490, -87.450

The spotter seven miles northwest of Cedar River reported a 6-7 inch diameter tree limb downed from the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404492, 404500, 404495, 404494, 404498, 404496, 404499.